Naloxone (Narcan) is a potentially life-saving medication used to reduce the effects of opioids in overdose. It is given to a person in opioid overdose either intravenously, intranasally (in the nose) or injected into a muscle.
Once Naloxone is administered to a person experiencing an opiate overdose it blocks the opiate receptors, reversing the toxic effects of overdose. Naloxone will work for 30-60 minutes reversing the depression of the central nervous system and respiratory system, allowing an overdose victim to breathe normally. This gives the person experiencing overdose time to receive medical attention.
The administration of Naloxone to a person in overdose may cause symptoms of opioid withdrawal, including restlessness, agitation, nausea, vomiting, a fast heart rate, and sweating. Naloxone has little to no effect if opioids are not present.
A prescription for Naloxone is recommended if a person is on a high dose of opioid (including patients on medication assisted treatment for opioid dependence such as methadone), is prescribed any dose of opioid accompanied by a benzodiazepine, or is suspected or known to abuse opioids.
Prescribing Naloxone is accompanied by standard education that includes preventing, identifying, and responding to an overdose; rescue breathing; and calling emergency services.
Intensive Treatment Systems (ITS) provides Naloxone to all patients.